Missouri, 2019

Damaging Winds in Missouri, May 21, 2019

May 21, 2019 · NWS PAH · 4 events in 4 counties and zones

A line of thunderstorms tracked east-northeast across southeast Missouri, very close to a warm front draped from the southern Ozarks across the Missouri Bootheel to western Tennessee. Wind profiles near the warm front were favorable for organized storm structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms tracked east-northeast across southeast Missouri, very close to a warm front draped from the southern Ozarks across the Missouri Bootheel to western Tennessee. Wind profiles near the warm front were favorable for organized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 10:30 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 20, 10:30 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1130 PM CDT Mon May 20 2019

.UPDATE...
Issued at 1130 PM CDT Mon May 20 2019

Updated for 06Z aviation forecast.

&&

.SHORT TERM...(Tonight through Thursday Night)
Issued at 216 PM CDT Mon May 20 2019

Since the midday update, added a Lake Wind Advisory ahead of main
storm activity over southeast Missouri, southern Illinois, the
Purchase Area of West Kentucky, and the border counties along the
Ohio/Wabash River for 1 pm through 7 pm.

Kept a mention of thunderstorms into the extreme western southeast
Missouri counties late tonight. Depending on the lifecycle of the
MCS, cannot rule out some sub-severe thunderstorm winds and hail,
but will leave to evening and midnight shift to reassess
potential.

Otherwise, little change to timing of the onset of severe
convection moving into southeast Missouri early Tuesday evening.
Cannot rule out some isolated strong storm development toward
extreme southern Illinois and the Purchase area of west Kentucky
during the late afternoon.

Both the CAM (high resolution convection allowing models) and
medium range guidance are similar on the timing of a linear mode
of convection, with the potential for QLCS tornadoes embedded in
the line. Damaging winds appear to be the more widespread threat,
at least over southeast Missouri.

The Canadian, European, and GFS Ensemble suggest that the line
will weaken as it moves toward the Wabash/Ohio Rivers after
midnight Tuesday night. The ridge retrogrades back into the area
Wednesday night as most of the energy from the primary low and
shortwave move north of the area.

The models differ on the approach of the second wave and its
impact on dampening the ridge. The GFS Ensemble was used as a
compromise for rain chances in the northern 1/2 to 1/3 of the WFO
PAH forecast area and appears to be a reasonable solution for
Thursday. Dry conditions should return Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 216 PM CDT Mon May 20 2019

Fairly higher than average confidence in the extended. With models
in fair agreement with high pressure over the southeast US and
troughing over the west coast.

The extended will be a little different the what we have encountered
recently. This high should suppress convection through the extended
portion. However there could be a few diurnal showers and storms
rotate around the periphery of the high. Mainly along the north near
the Interstate 64 corridor. This could happen on any given afternoon
but most of the time the chances are too low to include at this
juncture. Temperatures will of course be well above normal by 5 to
10 degrees. The extended looks a great deal like summer has
arrived.

&&

.AVIATION...
Issued at 1130 PM CDT Mon May 20 2019

We continue to watch some incoming convection from the west that
has the best chances of impacting KCGI and KMVN overnight. Once
the convection moves through during the early morning hours, we
will be waiting for another round of storms that will not arrive
until after 00Z Tuesday. KCGI, KMVN, and KPAH have the best
chances to see convection arriving btwn 02Z - 06Z. Winds will
eventually shift around to the southeast and then south and become
quite gusty during the day on Tuesday. Those gusty winds will
likely continue into the evening hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory from 1 PM to 7 PM CDT Tuesday for ILZ075>078-
     080>094.

MO...Lake Wind Advisory from 1 PM to 7 PM CDT Tuesday for MOZ076-086-
     087-100-107>112-114.

IN...Lake Wind Advisory from 1 PM to 7 PM CDT Tuesday for INZ081-085.

KY...Lake Wind Advisory from 1 PM to 7 PM CDT Tuesday for KYZ001>012-
     014.

&&
Hazardous weather outlook, May 20, 2:45 AM CST, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 AM CDT Mon May 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. However, flooding
continues on the Mississippi River and its tributaries. Please
refer to the latest river flood warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A line of strong to severe storms is expected to push rapidly
eastward into southeast Missouri late Tuesday afternoon or early
Tuesday evening. Damaging winds and a few tornadoes will be
possible. The severe threat will diminish as it moves east of the
Mississippi River later Tuesday night.

A few thunderstorms will be possible over portions of southwest
Indiana and west Kentucky Wednesday afternoon. Locally heavy
rainfall and lightning will be the primary concerns.

Flooding of the Mississippi River and its tributaries will slowly
decrease.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested in southeast Missouri late
Tuesday afternoon and throughout the region Tuesday night.

DRS

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 21, 1:35 AM CST
Where
Wayne County, 2 mi E of Taskee Station
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
36.970, -90.444

Trees fell on power lines off U.S. Highway 67 near the Butler County line.

Thunderstorm Wind, Butler

When
May 21, 1:58 AM CST to 2:05 AM CST
Where
Butler County, 1.92 mi N of (P02)poplar Bluff Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.797, -90.335

Three trees came down on a house on T Highway just north of U.S. Highway 60. The highest wind gust at the nearby Poplar Bluff airport was 54 mph.

Thunderstorm Wind, Stoddard

When
May 21, 2:31 AM CST to 2:42 AM CST
Where
Stoddard County, 3 mi NW of Dexter to 7 mi E of Bloomfield
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.831, -89.988

An area of scattered thunderstorm wind damage occurred across the Dexter-Bloomfield area. The area of most concentrated damage was along and north of Highway E from about three to seven miles east of Bloomfield. At least a dozen power poles were broken. Dozens of trees were uprooted, and numerous limbs were broken.

Thunderstorm Wind, Scott

When
May 21, 2:50 AM CST to 3:00 AM CST
Where
Scott County, Vanduser to Blodgett
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.000, -89.680

There were several reports of trees down across the Vanduser, Morley, Blodgett, and Haywood City areas. This included County Highways 439, 408, 407, and 402.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814733, 814736, 814732, 814737.